Alert archive / Louisiana / River Flood Warnings in 2017

River Flood Warning 58, NWS Lake Charles, LA

May 3, 2017Allen Parish, Louisiana

NWS Lake Charles, LA issued this river flood warning at May 3, 2017, 9:17 PM CDT for Allen Parish, Louisiana. It took effect at May 4, 2017, 10:00 AM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
May 3, 2017, 9:17 PM CDT (02:17 UTC)
In effect from
May 4, 2017, 10:00 AM CDT
Expired
May 8, 2017, 8:12 PM CDT
In force
4 days
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
Minor

County Allen Parish, LA

The radar

The Ft Polk radar (KPOE), 58 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Calcasieu River near Oberlin (OBCL1). The gauge peaked at 16.16 ft at May 5, 2017, 9:00 AM CDT.

actionminormoderate101505/0405/0505/0605/0705/0805/0905/10
Action stage
12 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08013500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this river flood warning went out at May 3, 6:42 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 3, 6:42 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
642 PM CDT Wed May 3 2017

.DISCUSSION...
For the 04/00Z TAF Issuance.

&&

.AVIATION...
Clusters of showers and thunderstorms will continue at TAF sites
until a cold front/squall line move through during the evening
hours. After the cold front moves through, shower activity will
gradually end overnight with VFR conditions expected on Thursday.

Rua

&&

.PREV DISCUSSION... /issued 514 PM CDT Wed May 3 2017/

UPDATE...
Tornado Watch 190 has expired and Severe Thunderstorm Watch 192
has been issued for most of the area through midnight. The watch
covers all but the easternmost zones.

24

PREV DISCUSSION... /issued 441 PM CDT Wed May 3 2017/

SYNOPSIS...
Very busy day with severe weather this morning and flooding this
afternoon. A band of 5 to 8 inches of rainfall fell from northeast
Hardin County across southern Jasper and Newton Counties into
Calcasieu and Jeff Davis Parishes in southwest LA. Several reports
of flooding have been received, with significant flooding
affecting portions of Lake Charles requiring issuance of a Flash
Flood Emergency.

Additional storms continue to develop acrs northern portions of
the CWA ahead of a cold front that extends from the TX/LA border
west of SHV southwest toward Austin.

24

DISCUSSION...
The risk of severe weather and flooding continues across the area
this evening until the passage of the cold front. A tornado watch
remains in effect through 5 PM and an additional watch is likely
to be issued for the evening hours. The Flash Flood Watch remains
in effect through Thursday morning as an additional 3 to 5 inches
of rainfall will be possible as the convection north of the area
evolves into a squall line. Left the wind advisory in effect
across the coastal parishes and county as gusty southerly winds
will continue ahead of the front. The southerly flow will allow
water to pile up along the coast, leading to possible minor
coastal flooding this evening.

The potent upper level low and sfc cold front is expected to
move through the area this evening, and eventually east of the
region by 3 to 4 AM. This will bring an end to all the hazards
over the land zones as the drier air moves into the region. High
pres will build in behind the front overnight into Thursday bringing
much cooler and drier weather to the region for the next several
days.

24

MARINE...
MODERATE TO STRONG SOUTH TO SOUTHEAST WINDS WILL CONTINUE
TONIGHT AHEAD OF A COLD FRONT. THE INCREASED ONSHORE FLOW WILL
LEAD TO ELEVATED TIDES OF 1.5 TO 2.0 FEET ABOVE PREDICTED LEVELS
THIS EVENING AND OVERNIGHT. THE FRONT WILL MOVE ACROSS THE
COASTAL WATERS AFTER MIDNIGHT, WITH WINDS SHIFTING TO THE
NORTHWEST AND STRENGTHENING. NUMEROUS SHOWERS AND THUNDERSTORMS
WILL ACCOMPANY THE FRONT AS IT MOVES THROUGH. MODERATE TO STRONG
OFFSHORE FLOW IS EXPECTED THURSDAY THROUGH EARLY FRIDAY AS HIGH
PRESSURE BUILDS OVER THE REGION, WITH WINDS GRADUALLY SHIFTING TO
THE SOUTH BY SUNDAY.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  52  70  50  76 / 100  10   0   0
LCH  56  73  53  78 / 100  10   0   0
LFT  58  73  53  77 / 100  10   0   0
BPT  55  74  53  79 / 100  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday morning for LAZ027>033-
     041>045-052>055-073-074.

     Coastal Flood Advisory until 1 AM CDT Thursday for LAZ073-074.

     Wind Advisory until 1 AM CDT Thursday for LAZ044-045-052>055-073-
     074.

     Wind Advisory until 7 PM CDT this evening for LAZ028-029-031>033-
     041>043.

     Coastal Flood Advisory until 4 AM CDT Thursday for LAZ052>054.

TX...Flash Flood Watch through Thursday morning for TXZ180-201-215-
     216-259>262.

     Coastal Flood Advisory until 1 AM CDT Thursday for TXZ215-216.

     Wind Advisory until 7 PM CDT this evening for TXZ215-216.

GM...Small Craft Advisory until 7 AM CDT Friday for GMZ470-472-475.

     Small Craft Advisory from 7 AM to 4 PM CDT Thursday for GMZ430-
     432-435.

     Small Craft Exercise Caution through Thursday morning for GMZ430-
     432-435.

     Small Craft Advisory until 1 AM CDT Friday for GMZ450-452-455.

&&

AVIATION...07
Hazardous weather outlook, May 3, 5:15 AM CDT, 16 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
515 AM CDT Wed May 3 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
041100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
515 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Rapid changes with deteriorating weather conditions expected
today. The Storm Prediction Center has entire area with an Enhanced
Risk of severe thunderstorms, with large hail possible and
damaging winds the primary severe weather threat.

Moderate risk of excessive rainfall today with rain amounts of 3
to 6 inches are expected across Southern Louisiana, with isolated
amounts exceeding 8 inches possible. Elsewhere slight risk of
excessive rainfall with rain amounts of 2 to 3 inches are expected
with isolated amounts exceeding 5 inches possible across
Southeast Texas and Central Louisiana.

Elevated south to southeasterly winds will lead to elevated tides
of 1.5 to 2.0 feet above predicted levels this afternoon and
evening. This will result in tidal levels between 3.3 - 3.8 feet
MLLW later this afternoon and evening along coastal Southern
Louisiana and Southeast Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Precipitation expected to end once the cold front passes, with
cooler than normal temperatures expected though Saturday. A
warming trend with no precipitation is expected Sunday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation likely needed later this morning through the
evening hours.

GMZ430-432-435-450-452-455-470-472-475-041100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
515 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
South to southeasterly winds will continue strengthening today
ahead of the next cold front this evening and early Thursday
morning. Moderate to strong offshore flow is expected behind the
cold front. Small craft advisories are in effect for all marine
zones.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Moderate to strong offshore flow will continue behind the cold
front on Thursday, subsiding on Friday. Small craft advisories
will continue into Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation likely needed later this morning through the
evening hours.

In the hours before

Local storm report, May 3, 8:23 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
823 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     3 NNW DRY CREEK         30.70N 93.07W
05/03/2017                   BEAUREGARD         LA   PUBLIC

            PUBLIC REPORTS TREES DOWN. TIME ESTIMATED BY RADAR

&&

DJONES
Local storm report, May 3, 8:30 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
830 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     5 NW BURKEVILLE         31.04N 93.73W
05/03/2017                   NEWTON             TX   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS TREES DOWN ON 255 REC AND HWY 87.

&&

MOGGED
Local storm report, May 3, 8:35 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
835 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      4 NW MOSS BLUFF         30.34N 93.25W
05/03/2017                   CALCASIEU          LA   LAW ENFORCEMENT

            COFFEY ROAD IN NORTH MOSS BLUFF IS REPORTED TO BE
            IMPASSABLE.

&&

JRUA
Special weather statement, May 3, 8:40 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
840 PM CDT WED MAY 3 2017

LAZ029-032-033-044-045-040230-
Lafayette LA-St. Landry LA-Avoyelles LA-Evangeline LA-
Upper St. Martin LA-
840 PM CDT WED MAY 3 2017

...SPECIAL WEATHER STATEMENT...

At 840 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dupont to Ville Platte. Movement was
southeast at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Lafayette, Opelousas, Carencro, Ville Platte, Simmesport, Krotz
Springs, Leonville, Arnaudville, Melville, Palmetto, Bayou Current,
Morrow, Sunset, Port Barre, Cottonport, Washington, Grand Coteau,
Plaucheville, Goudeau and Prairie Ronde.

A severe thunderstorm watch remains in effect until midnight CDT for
central Louisiana.

LAT...LON 3099 9178 3098 9180 3087 9180 3086 9182
      3084 9180 3081 9181 3078 9177 3071 9173
      3056 9176 3051 9173 3050 9175 3050 9170
      3047 9168 3027 9204 3074 9233 3109 9189
TIME...MOT...LOC 0140Z 316DEG 27KT 3096 9189 3070 9229

06
Special weather statement, May 3, 8:51 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
851 PM CDT WED MAY 3 2017

LAZ030>033-041>045-052-073-074-TXZ201-215-216-261-262-040245-
West Cameron LA-Lafayette LA-St. Landry LA-Evangeline LA-Allen LA-
Calcasieu LA-Acadia LA-Jefferson Davis LA-Vermilion LA-
Upper St. Martin LA-Beauregard LA-East Cameron LA-Jefferson TX-
Hardin TX-Southern Newton TX-Orange TX-Southern Jasper TX-
851 PM CDT WED MAY 3 2017

...SPECIAL WEATHER STATEMENT...

At 850 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chataignier to 6 miles south of Nome.
Movement was southeast at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Lafayette, Beaumont, Lake Charles, Port Arthur, Sulphur, Orange,
Nederland, Opelousas, Groves, Crowley, Port Neches, Abbeville,
Lumberton, Vidor, Catahoula, Eunice, Jennings, Scott, Breaux Bridge
and Rayne.

A severe thunderstorm watch remains in effect until midnight CDT for
central and southwestern Louisiana...and southeastern Texas.

LAT...LON 3022 9463 3081 9238 3014 9162 3007 9195
      3003 9197 2971 9297 2980 9334 2976 9335
      2975 9368 2969 9384 2980 9391 2985 9379
      3000 9379 2999 9386 2968 9397 2961 9431
      2990 9434 2992 9444 3011 9445 3011 9456
TIME...MOT...LOC 0150Z 316DEG 29KT 3060 9233 2994 9439

06
Special weather statement, May 3, 8:59 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
859 PM CDT WED MAY 3 2017

LAZ045-053>055-040245-
Lower St. Martin LA-Iberia LA-Upper St. Martin LA-St. Mary LA-
859 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR IBERIA...ST. MARY AND SOUTHERN
ST. MARTIN PARISHES UNTIL 945 PM CDT...

At 858 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cypremort Point to 22 miles south of
Amelia. Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
New Iberia, Morgan City, Franklin, Patterson, Jeanerette, Berwick,
Bayou Vista, Stephensville, Belle River, Baldwin, Loreauville,
Ellerslie, Patterson Memorial Airport, Glencoe, Lydia, Sorrel,
Amelia, Lake Fausse Pointe, Charenton and Pierre Part.

LAT...LON 2955 9128 2949 9128 2957 9142 2963 9140
      2958 9143 2970 9163 2975 9160 2975 9161
      2976 9163 2987 9191 3008 9184 3013 9161
      3031 9162 3023 9147 3010 9146 3004 9122
      2992 9123 2980 9109 2963 9108
TIME...MOT...LOC 0158Z 216DEG 35KT 2981 9186 2934 9108

06

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:06 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides, Vernon32 min
May 3, 7:16 PM CDTSevere Thunderstorm WarningLCHSaint Martin, St. Mary18 min
May 3, 7:26 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard37 min
May 3, 7:32 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Rapides30 min
May 3, 7:57 PM CDTSpecial Weather StatementLCHAcadia, Evangeline48 min
May 3, 8:09 PM CDTSpecial Weather StatementLCHJefferson Davis66 min
May 3, 8:13 PM CDTSevere Thunderstorm WarningLCHBeauregard32 min
May 3, 8:35 PM CDTRiver Flood WarningLCHLafayette, Saint Landry, Saint Martin63 hr
May 3, 8:40 PM CDTSpecial Weather StatementLCHSaint Landry50 min
May 3, 8:49 PM CDTSpecial Marine WarningLCH86 min
May 3, 8:51 PM CDTSpecial Weather StatementLCHAcadia, Allen, Calcasieu, Cameron, Evangeline, Jefferson Davis and 1 more54 min
May 3, 8:59 PM CDTSpecial Weather StatementLCHSaint Martin, St. Mary46 min
May 3, 9:17 PM CDTRiver Flood WarningLCHRapides8 days
May 3, 9:17 PM CDTRiver Flood WarningLCHAllen, Jefferson Davis6 days
May 3, 9:17 PM CDTRiver Flood WarningLCHBeauregard4 days
May 3, 9:17 PM CDTRiver Flood WarningLCHAllen5 days
May 3, 9:24 PM CDTSpecial Weather StatementLCHSaint Martin51 min
May 3, 9:34 PM CDTSpecial Marine WarningLCH116 min
May 3, 11:16 PM CDTAreal Flood WarningLCHAcadia, Allen, Beauregard, Calcasieu, Evangeline, Iberia and 6 more18 hr
May 3, 11:36 PM CDTSpecial Marine WarningLCH114 min
May 4, 1:30 AM CDTSpecial Marine WarningLCH2 hr
May 4, 11:26 AM CDTRiver Flood WarningLCHSaint Martin, St. Mary47 days
May 4, 1:25 PM CDTWind AdvisoryLCHAvoyelles, Cameron, Evangeline, Lafayette, Rapides, Saint Landry and 1 more6 hr
May 4, 2:12 PM CDTRiver Flood WarningLCHVernon3 days
May 3, 7:21 PM CDTSpecial Weather StatementLCHJasper, Newton, Tyler54 min
May 3, 7:27 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Tyler48 min
May 3, 9:39 PM CDTSevere Thunderstorm WarningLCHJefferson66 min

Nearby

River Flood Warnings in Louisiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.